|Serostim for Lipodystrophy
Mar 17, 2004
I recently started taking antivirals again after a 3 year treatment interruption. I am currently taking Reyataz, Norvir, Epivir, and Viread once a day. My doctor believes that this is the best therapy for me at the moment and I tolerate it well. The lipodystrophy which had subsided and reduced in my midsection during my drug holiday has returned and my self image is once again, poor. Ive been reading that Serostim could be a possible therapy but it is unclear what the current recommended safe dosage is. Some readings say 6 mg daily, others say 3 to 4 mg is enough. ...do you reduce the dosage over time? Also, how long must one stay on it to see results since it is so very costly. What happens after you go off the Serostim, does the lipodystophy return? Thanks in advance for your response.
| Response from Dr. Henry
Serostim is outrageously expensive (> $30,000/year) so is unlikely to ever by a widely used treatment for lipodystrophy. If the Serostim is stopped then the benefits tend to subside. Low dose maintenance therapy with 1 to 2 mg may sustain the benefit but that needs more study. 4 mg probably is enough for starters. There is another Serostim study soon to open in the US looking at some of these issues. I still have some success with aggressive exercise, diet, and sometimes use of some of the diabetic drugs. The problem remains one of the most challenging in the field of HIV therapeutics. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.